Hail, Clay
- When
- May 8, 8:20 PM CST
- Where
- Clay County, 0.69 mi N of Bigham Hgt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.260, -94.580
NWS employee reported 3/4 hail at HWY 152 and North Oak Trafficway.
A storm produced 3/4 hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm produced 3/4 hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 5:31 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 631 PM CDT Tue May 8 2018 .Discussion... Issued at 302 PM CDT TUE MAY 8 2018 The main concern with this forecast is the potential for strong to severe thunderstorms developing late this afternoon or early this evening. Latest low-level (7.34um) water vapor imagery shows a shortwave trough over southwestern Kansas. Another, stronger shortwave trough was diving southeast out of Nebraska and South Dakota. Surface analysis shows a weak but still apparent surface low over south central Kansas with the weak boundary extending north-northeastward into southeastern Nebraska. There also is an area of convergence lifting northward along the I-70 corridor in eastern Kansas and western Missouri. As the mid to upper- level shortwave trough(s) continue to push east late this afternoon/early this evening, the cooling aloft, above the cap, will steepen lapse rates and may provide enough forcing to overcome the weak inhibition present. This is a big if, but it seems more of the higher resolution models are latching on to this notion and developing convection in the vicinity of east central Kansas and west central Missouri. Shear is enough to support some storm organization but the dry air aloft and in the lower levels suggest the main threat will be from damaging winds. Steep lapse rates aloft would also support some hail but the biggest threat is going to be from winds should storms develop. The time frame for this looks to be around 00Z give or take an hour for convective initiation with storms then quickly moving eastward by what looks like a strong cold pool. For Wednesday, despite being in the wake of the weak front, westerly downslope flow and deep mixing to around 775 mb suggest temperatures will be very warm. Highs will likely top out in the middle 80s and if deeper mixing occurs highs could be in the upper 80s. Some models, mainly bias corrected models, are showing temperatures around 90 Wednesday afternoon. So it's not out of the realm of possibility to see upper 80 to 90 degree temperatures tomorrow. The deep mixing will also result in dewpoints dropping off during the afternoon. This will send afternoon humidity values down to the 30 to 35 percent range. Fortunately, winds won't be that strong with 10 to 15 kt winds expected. Also, despite moderate drought conditions across northern Missouri, the area is for the most part greened up so there will be little to no fire danger with the dry air tomorrow afternoon. For the rest of the week, a summer-like pattern will persist with thermal ridging showing up on 1000-500mb thickness plots through the Southern to Central Plains. Thus, it looks like we'll continue to see mid to upper 80 degree highs through the end of the week. More seasonal temperatures are likely next week as the low level flow && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 630 PM CDT TUE MAY 8 2018 VFR conditions will likely prevail over the next 24 hours. Only issues to watch will be the wind shift, as a surface trough moves through, along with wind shear as the low level jet spreads over the surface trough. Currently, potential thunderstorm activity for this evening looks to be focused to the east of the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Tue May 8 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Tue May 8 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to isolated severe storms will be possible this evening into tonight. Strong to isolated damaging wind gusts will be possible as well as dime to nickel sized hail up to isolated quarter sized hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several rounds of showers and thunderstorms will be possible from Friday night through the beginning of next work week. Severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 916 PM CDT TUE MAY 8 2018 MOZ028-029-090245- Platte MO-Clay MO- 916 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EAST CENTRAL PLATTE COUNTIES UNTIL 945 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Waukomis, or near Gladstone, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kansas City, Liberty, Gladstone, Smithville, Kearney, Riverside, Pleasant Valley, Lake Waukomis, Platte Woods, Oakview, Northmoor, Houston Lake, Oakwood Park, Oakwood and Oaks. This includes the following highways... Interstate 35 in Missouri between mile markers 15 and 25. Interstate 29 between mile markers 3 and 9. Interstate 635 near mile marker 12. Interstate 435 between mile markers 39 and 50. LAT...LON 3918 9462 3926 9468 3943 9442 3927 9432 TIME...MOT...LOC 0215Z 238DEG 29KT 3926 9458 Welsh
The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail. Local standard time, as filed.
NWS employee reported 3/4 hail at HWY 152 and North Oak Trafficway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760532.